Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 174, NWS Grand Forks, ND

August 10, 2016Becker County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2016, 3:09 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 3:09 PM CDT (20:09 UTC)
Expired
Aug 10, 2016, 4:15 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Becker County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:20 PM CDTTSTM WND DMG5 E Frazee, MNLARGE 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN. ASSORTED DEBRIS BLOWN AROUND FARM YARD.
Aug 10, 3:52 PM CDTTSTM WND DMG3 Sse Midway, MNA FEW LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN HERE AND THERE. SOME TREES THAT WERE PREVIOUSLY DAMAGED BLEW OVER AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS53 KFGF 102009
SVRFGF
MNC005-111-102115-
/O.NEW.KFGF.SV.W.0174.160810T2009Z-160810T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
309 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 415 PM CDT

* AT 308 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRAZEE...OR 12
  MILES SOUTHEAST OF DETROIT LAKES...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TOAD LAKE AND EVERGREEN AROUND 330 PM CDT. 
  BUTLER AROUND 335 PM CDT. 
  SNELLMAN AROUND 340 PM CDT. 
  WOLF LAKE AROUND 345 PM CDT. 
  MIDWAY AROUND 350 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4659 9564 4679 9575 4703 9519 4668 9517
TIME...MOT...LOC 2008Z 246DEG 22KT 4672 9562 

HAIL...1.25IN
WIND...60MPH
 
$$

GUST
2 follow-up statements
511 
WWUS53 KFGF 102030
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT WED AUG 10 2016

MNC005-111-102115-
/O.CON.KFGF.SV.W.0174.000000T0000Z-160810T2115Z/
OTTER TAIL MN-BECKER MN-
330 PM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES...

AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EVERGREEN...OR
18 MILES EAST OF DETROIT LAKES...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  BUTLER THROUGH 340 PM CDT. 
  WOLF LAKE AND SNELLMAN THROUGH 345 PM CDT. 
  MIDWAY THROUGH 350 PM CDT. 
  OSAGE AROUND 400 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4664 9556 4681 9564 4703 9519 4668 9517
TIME...MOT...LOC 2029Z 246DEG 22KT 4677 9545 

HAIL...1.25IN
WIND...60MPH
 
$$

GUST
335 
WWUS53 KFGF 102108
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 PM CDT WED AUG 10 2016

MNC005-111-102117-
/O.EXP.KFGF.SV.W.0174.000000T0000Z-160810T2115Z/
OTTER TAIL MN-BECKER MN-
408 PM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES WILL EXPIRE AT 415 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
WEST CENTRAL AND NORTHWESTERN MINNESOTA.

LAT...LON 4664 9556 4681 9564 4703 9519 4668 9517
TIME...MOT...LOC 2106Z 246DEG 22KT 4677 9545 

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:05 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 10, 3:05 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
305 PM CDT WED AUG 10 2016

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM CDT Wed Aug 10 2016

Main forecast challenge will continue to be thunderstorms and
heavy rain potential tonight. Through the mid afternoon storms
fired across portions of southeast ND into west central MN,
prompting several severe tstm warnings and a flash flood warning.
This rain today has been falling in areas that picked up heavy
rain last night. Now these storms have weakened a bit and have
moved mainly into Otter Tail and Becker counties of MN. These
storms are still producing heavy rain, and a flood advisory has
been issued for that area. Question from here on out is
additional severe weather and heavy rainfall potential. Models
have not handled the early to mid afternoon severe weather and
heavy rain very well, so not a great deal of confidence there.

Looking at the sfc, an area of low pressure is out over central
SD, with a warm front extending out to the east into northeast SD
and west central MN. South of the warm front temps are in the
upper 80s and lower 90s with dew points in the mid 70s. SPC meso
analysis page shows 3000J/kg+ of sfc based CAPE there as a result
of those warm and humid conditions. However, 0-6km shear is weaker
down into SD. The high resolution models, especially the HRRR,
seem consistent in depicting the current storms sinking SSE
fairly quickly late this afternoon into early evening. Then more
storms arrive in the Devils Lake region by 9 or 10 pm this
evening, and the northern Red River Valley after midnight. These
other storms would be more associated with the cold front or the
wave currently over eastern MT. If this comes true, then the
severe window may only be a few more hours in the far southern Red
River Valley into west central MN. So will have to see how things
pan out. The severe tstm watch across the south goes until 8 pm,
and the flash flood watch goes until Thu morning. Storms should be
decreasing from west to east during the day Thu.

.LONG TERM...(Thursday night through Wednesday)
Issued at 305 PM CDT Wed Aug 10 2016

Fri-Sat...Surface low pressure will be slowly moving east out of
northwest Minnesota on Friday taking most we believe, if not all,
of the shower activity with it. There are residual low pops
leftover from the International border through about Bemidji. High
pressure will then follow into central North Dakota in time for
Saturday providing a dry day with light northwest winds.

Sun-Wed...Zonal flow on average during the extended period with
the main chance for any convective activity coming later Monday
into Tuesday associated with an upper wave. Otherwise beginning
and end of period should be dry with surface high pressure holding
in place each of these times. Temperatures will be average to a
bit above with daytime highs running from the upper 70s to low
80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed Aug 10 2016

Main challenge was to determine best potential for T at taf sites
through the period. Still some spotty T this morning but best
overall chances will be aft 18z at all northern sites. Duration
and coverage uncertain at this point so updates today likely. Some
guidance bringing in sub-VFR cigs to the DVL TAF this evening
otherwise VFR except with stronger storms.

&&

.FGF Watches/Warnings/Advisories...
ND...Flash Flood Watch through Thursday morning for NDZ029-030-038-
     039-049-052-053.

MN...Flash Flood Watch through Thursday morning for MNZ002-003-
     015>017-022>024-027>032-040.

&&

SHORT TERM...Godon
LONG TERM...WJB
AVIATION...Voelker
Hazardous weather outlook, Aug 10, 6:56 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT WED AUG 10 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
656 AM CDT WED AUG 10 2016

...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN TODAY INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE AGAIN THIS AFTERNOON
INTO TONIGHT AS AN AREA OF LOW PRESSURE CROSSES THE REGION. SPOTTY
THUNDERSTORMS WILL LIKELY CONTINUE DURING THE DAY HOWEVER THE BEST
POTENTIAL FOR STRONGER STORMS WILL BE AFTER 3 PM AND CONTINUING
INTO THE NIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL ALL BE THREATS. IN ADDITION THERE IS THE POTENTIAL FOR
HEAVY...POSSIBLY FLOODING RAINS. AT THIS TIME THERE REMAINS TOO
MUCH UNCERTAINTY TO PIN POINT AREAS WHICH HAVE THE BEST POTENTIAL
FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 10, 1:27 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
127 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     DORAN                   46.19N 96.49W
08/10/2016                   WILKIN             MN   TRAINED SPOTTER

            TREE BROKEN DOWN

&&

GGUST
Local storm report, Aug 10, 1:56 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 W KENT                46.44N 96.71W
08/10/2016  E0.88 INCH       WILKIN             MN   TRAINED SPOTTER

            A FEW DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN.

&&

GGUST
Local storm report, Aug 10, 1:58 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 SW ABERCROMBIE        46.44N 96.74W
08/10/2016  E1.00 INCH       RICHLAND           ND   TRAINED SPOTTER

            LOTS OF SMALLER HAIL AND A FEW LARGER STONES. HAIL OFF
            AND ON OVER A 3 TO 5 MINUTE PERIOD.

&&

GGUST
Local storm report, Aug 10, 2:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             MILNOR                  46.26N 97.46W
08/10/2016  E0.88 INCH       SARGENT            ND   BROADCAST MEDIA

            DIME TO NICKEL SIZED HAIL. REPORTED AND VIDEO POSTED VIA
            SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 10, 2:27 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
227 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 E KENT                46.44N 96.66W
08/10/2016  E0.88 INCH       WILKIN             MN   TRAINED SPOTTER

            A FEW DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN.

0155 PM     HAIL             6 NE KENT               46.50N 96.60W
08/10/2016  E1.00 INCH       WILKIN             MN   PUBLIC

            HAIL FROM MARBLE TO QUARTER SIZED...ALONG WITH VERY HEAVY
            RAIN AND STRONG WINDS REPORTED ACROSS SOUTHERN MITCHELL
            TOWNSHIP.

&&

GGUST
Special weather statement, Aug 10, 2:46 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
246 PM CDT WED AUG 10 2016

MNZ027-028-030-031-102045-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-EAST BECKER MN-WEST BECKER MN-
246 PM CDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES UNTIL 345 PM CDT...

AT 244 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CORMORANT TO NEAR EDWARDS. MOVEMENT WAS
NORTHEAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CORMORANT AND DUNVILLA AROUND 250 PM CDT.
  MAPLEWOOD STATE PARK AROUND 255 PM CDT.
  STAR LAKE AND SHOREHAM AROUND 300 PM CDT.
  DETROIT LAKES AND BIG MCDONALD LAKE AROUND 305 PM CDT.
  DENT...VERGAS AND RICHVILLE AROUND 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
WEST CENTRAL AND NORTHWESTERN MINNESOTA.

LAT...LON 4631 9609 4665 9618 4671 9617 4713 9541
      4666 9523
TIME...MOT...LOC 1944Z 227DEG 40KT 4669 9611 4638 9601

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:09 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin66 min
Aug 10, 3:55 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin65 min
Aug 10, 11:49 AM CDTFlash Flood WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 6 more16 hr
Aug 10, 1:23 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin67 min
Aug 10, 2:31 PM CDTAreal Flood AdvisoryFGFOtter Tail, Wilkin4 hr
Aug 10, 2:46 PM CDTSpecial Weather StatementFGFBecker59 min
Aug 10, 3:44 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.